Women & Epilepsy

It is estimated about 1 percent of the general population suffers from epilepsy with a slightly larger distribution in men than women. Childhood seizures (petit mal) is more common in women, but tends to stop with puberty. There can also be seizure activity in women that is a consequence of female hormones, menstrual cycles, pregnancy and menopause.

Hormonal changes associated with the first menstrual cycle have been associated with changes in the seizure threshold in some women and can lead to more seizures. Studies have shown about a quarter of women with epilepsy had their first seizure with their first menstrual cycle. Estrogen can activate seizures, while progesterone tends to decrease the propensity for seizure. Both these hormones increase with onset of the menstrual cycle.

About one-third of women with epilepsy report increased seizures related to menstrual hormones. This is possibly multifactorial due physiologic changes, such as changes in the metabolism of seizure drugs, the medical conditions that is associated with the menstrual cycle. There is also a higher risk of menstrual disorders.

Pregnancy creates another set of concerns for women with epilepsy. Certain seizure drugs that are metabolized in the liver can increase the risk of failure of the oral contraceptive pill being used. There is an overall lowered fertility rate, which may be due to menstrual irregularities, anovulation or hormonal variations resulting from seizures or the type of epilepsy. A number of seizure medications have been associated with increased risk of fetal birth defects. However, this must be balanced with the risk of fetal effects that can result from seizure activity during pregnancy. About a third of women with epilepsy experience an increase in seizures during pregnancy. Pregnancy can increase the risk of seizures and also alter the metabolism of seizure drugs.

The hormonal changes in menopause can affect seizure activity by altering the seizure threshold. Erratic changes in hormonal levels can cause an increase in seizures in the short term. In some postmenopausal women with epilepsy, estrogen replacement therapy has been associated with increased seizures.

Both menopause and long-term use of seizure drugs are associated with decrease bone mineral density that can lead to osteopenia and osteoporosis. Bone density monitoring along with seizure activity are important considerations in these menopausal women.

Care from both a woman’s ob/gyn provider and her neurologist are important in the care of women with epilepsy.


Leave a Reply

Your email address will not be published. Required fields are marked *